Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS San Diego, CA

January 20, 2017Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jan 20, 2017, 12:38 PM PST for Orange County, California. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 20, 2017, 12:38 PM PST (20:38 UTC)
Expired
Jan 20, 2017, 1:00 PM PST
In force
22 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 34 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 12:46 PM PSTTSTM WND DMG1 Sw Westminster, CATREE DOWN BLOCKING ROADWAY 1405N OFF-RAMP AT BOLSA AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS56 KSGX 202038
SVRSGX
CAC059-202100-
/O.NEW.KSGX.SV.W.0001.170120T2038Z-170120T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1238 PM PST FRI JAN 20 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  West central Orange County in southwestern California...

* Until 100 PM PST

* At 1234 PM PST, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This
  storm was located 9 miles east of Two Harbors, and moving
  eastnortheast at 35 mph.

* Locations impacted include...
  Irvine, Huntington Beach, Costa Mesa, Seal Beach, Laguna Beach,
  Newport Beach, Westminster, Fountain Valley, Aliso Viejo, Newport
  Coast, San Joaquin Hills, John Wayne Airport, Crystal Cove State
  Park and Sunset Beach.

The Severe Thunderstorm Warning includes John Wayne Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms can produce damaging winds, destructive hail,
deadly lightning and very heavy rain. For your protection, move to
an interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

Doppler radar has indicated some weak rotation within this storm.
Although a tornado is not immediately likely, if one is spotted, act
quickly and move to a place of safety in a sturdy structure, such as
a basement or small interior room.

&&

LAT...LON 3378 11806 3358 11770 3355 11780 3361 11788
      3361 11789 3362 11791 3360 11790 3360 11791
      3362 11794 3369 11805 3374 11810 3374 11812
TIME...MOT...LOC 2034Z 249DEG 39KT 3348 11834 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 9:30 AM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 20, 9:30 AM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PST Fri Jan 20 2017

.SYNOPSIS...
A strong Pacific storm will bring periods of rain, heavy at times,
strong winds, mountain snow and a chance of thunderstorms today,
tapering off gradually late tonight and Saturday. Flooding will be
possible in some areas. A brief dry period will occur late Saturday
through early Sunday before the next storm bring more heavy rain,
strong winds, mountain snow with another chance of thunderstorms and
flooding. Showers will linger Tuesday, with fair weather likely
starting Wednesday. Temperatures will average below normal through
the middle of next week, then increase some the second half of next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Widespread mostly moderate rain was moving through coastal, valley
and mountain areas at mid-morning with snow levels averaging around
or just below 5000 feet, with a little higher values in San Diego
County versus farther north. Hourly rainfall rates were mostly below
1/10 inch, but a few locations have had rates to 1/4 inch per hour,
mainly on orographic mountain slopes.

A 190-knot jet was over the NE Pacific, with San Diego in the left
front quadrant, favorable for convection. Some lightning was
occurring this morning upstream with the nearest strikes just off
Point Conception. Strong low-level wind shear and moderate CAPE
values will help aid thunderstorm development today, with a small
chance of waterspouts or even a brief tornado over land this
afternoon. HRRR and local WRF have the convection starting around
noon, with peak timing at mid-afternoon. Damaging winds is a
possible threat due to 50+ knot winds at 850 MB over parts of the
coast due to synoptic-scale dynamics, especially along a likely band
of convection early this afternoon. In addition, mountain wave
activity will bring winds in the mountains and deserts, with gusts
over 70 MPH in a few areas.  Heavy rains in thunderstorms could also
produce flash flooding, and orographic precip will be significant
with the strong W-WSW flow combined with saturation to near 600 MB.
Local rainfall amounts of an inch per hour will be possible, with 2-
4 inch total accumulations on some of the coastal slopes for today
through tonight. Heavy snow, with accumulations locally over one
foot from today through tonight, will occur above about 5000 feet,
along with dense fog in most mountain areas. A lot of moisture
lingers tonight, so the showers likely will be numerous most of
tonight before gradually tapering off Saturday.

The break in the precipitation should occur late Saturday through
very early Sunday morning, though a lot of clouds will likely linger
due to moisture both below 850 MB, helped by the wet ground, and
some moisture above 600 MB. The next storm will move from northwest
to southeast Sunday through Monday and bring substantial rainfall
again along with strong winds and a possibility of thunderstorms.
Strong warm air advection in the 850-700 MB layer will bring the
snow levels up to 7500 feet or higher Sunday, so this will cut back
on snowfall amounts, and high humidity in the mountains will cause
snowmelt to occur, in addition to the rain. There will definitely be
a flash flood threat Sunday through Monday, especially as soils will
be saturated. Cold air comes in behind a front Sunday night, so snow
levels will fall to 3500-4000 feet Monday and continue Tuesday under
a broad cold low pressure system. This could result in substantial
snow accumulations as saturation reaches 500-600 MB at times. Fair
weather will not return until at least Wednesday, but models are
consistent at showing a high pressure ridge late next week for fair
warmer weather.

&&

.AVIATION...
201643Z...Multiple BKN-OVC cloud decks within the 1000-15000 ft msl
layer over and west of the mountains, and in the 5000-15000 ft msl
layer over the deserts, will continue for the most part through
21/1500 UTC, in addition to areas of vis 2-5 sm, local vis AOB 1 sm
under heavier showers, and mountain obscuration. Widespread light to
moderate showers will continue through 1900 UTC, mainly over and
west of the mountains and high deserts, then heavier showers and
scattered thunderstorms likely 1900-21/0300 UTC. Thunderstorms may
produce strong downdrafts of 45-55 kt, hail, and funnel clouds.
CB tops to 20000 ft msl. 21/0300-1500 UTC...thunderstorm threat
lessens and showers gradually become SCT mainly over the mountains.

Sustained winds 20-30 kt with gusts to 40 kt between 18-23Z
impacting all coastal and valley TAF sites. SW to W wind gusts of 50-
70 kt over the mountains and down the desert mountain slopes and
into adjacent deserts today will result in severe uddfs/llws/rotors
over and east of the mountains.

&&

.MARINE...
Another stronger Pacific storm will move through the region today
and then again Sunday and Monday. Both storms will bring the threat
for thunderstorms and waterspouts, in addition to potential gale-
force winds and very large seas (greater than 10 feet). For the
storm today, strong to perhaps severe thunderstorms will be
possible, with thunderstorms potentially producing gusts to 50 kt,
frequent downpours and lightning, large hail, and waterspouts, and
so a Marine Weather Statement has been posted. Meanwhile, a Gale
Warning goes into effect at 10 AM and continues through Saturday
afternoon.

&&

.BEACHES...
A High Surf Warning is in effect through Tuesday. A very large
moderate period west swell (from 280 degrees) will combine with a
moderate sized long-period west-northwest swell (from 285 degrees)
to bring significant wave heights of around 13-17 feet to the
coastal waters tonight through Saturday, likely resulting in very
large surf rising to 15 feet by early Saturday. This surf could
cause damage, beach erosion, powerful rip currents and coastal
flooding. Early morning high tides will only be at around 5 ft, so
coastal flooding magnitude will likely be minor.

The swells will diminish a little on Sunday but high surf conditions
are still likely to continue into Tuesday. It is not until Wednesday
that surf and swell conditions will lower below high surf
thresholds.

Also, there is an enhanced lightning threat at the beaches today
from the late morning through the early evening, so a Beach Hazards
Statement has been issued.

&&

.HYDROLOGY...
A wet and stormy pattern will continue today and get a boost
this afternoon with heavy rain rates and a chance of
thunderstorms. Rain rates are almost certain to create urban
flooding problems and may produce flash flooding. Check the flash
flood watch for details. Showers will gradually taper off tonight
and Saturday. Heavy rainfall will return late Sunday and continue at
times through Monday with occasional showers lingering through at
least Tuesday. Snow levels will mostly be around 5000 feet today.
Snow levels will rise up to 7500 feet Sunday before dropping to as
low as 3500 feet by Monday afternoon. Grand totals for this wet
period from today through Tuesday:

Coast and Valleys: 2-5 inches
Mountains: 4-10 inches, with isolated 12+ inches
Deserts: 0.50-2 inches

CNRFC models indicate the San Diego River at Fashion Valley will
reach 10.5 feet by Monday, a little less than one foot below the
flood stage of 11.3 feet and well above the monitor stage of 7.5
feet.

&&

.SKYWARN...
SKYWARN will be activated from late morning through this evening.
Skywarn will likely be activated Sunday through Monday. The main
threats are flooding, damaging winds, heavy snow, and high surf.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 6 AM PST Saturday for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

     Flash Flood Watch through this evening for Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     High Wind Warning until 10 PM PST Saturday for San Diego County
     Deserts.

     Wind Advisory until 10 PM PST Saturday for Apple and Lucerne
     Valleys-San Gorgonio Pass Near Banning.

     High Wind Warning until 10 PM PST this evening for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys-Santa Ana Mountains
     and Foothills.

     Wind Advisory from 10 AM this morning to 10 PM PST Saturday for
     Coachella Valley.

     High Surf Warning until 10 PM PST Tuesday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 10 AM PST this morning for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

     Gale Warning from 10 AM this morning to 4 PM PST Saturday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...Harrison

In the hours before

Local storm report, Jan 20, 11:04 AM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HEAVY SNOW       2 E RUNNING SPRINGS     34.21N 117.08W
01/20/2017  M18.0 INCH       SAN BERNARDINO     CA   COUNTY OFFICIAL

            SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
            WORKS REPORTS 18 INCHES OF SNOW SINCE
            THURSDAY AM.

1100 AM     HEAVY SNOW       RUNNING SPRINGS         34.20N 117.11W
01/20/2017  M18.0 INCH       SAN BERNARDINO     CA   COUNTY OFFICIAL

            SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
            WORKS REPORTS 18 INCHES OF SNOW SINCE
            THURSDAY AM.

1057 AM     HEAVY SNOW       3 NE RUNNING SPRINGS    34.24N 117.08W
01/20/2017  M20.0 INCH       SAN BERNARDINO     CA   COUNTY OFFICIAL

            SAN BERNARDINO COUNTY DEPARTMENT OF PUBLIC
            WORKS REPORTS 20 INCHES OF SNOW SINCE
            THURSDAY AM.

&&

NWS SAN DIEGO CA
IRIS SYSTEM
Local storm report, Jan 20, 11:12 AM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1112 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     NON-TSTM WND GST 13 ESE BIG BEAR CITY    34.21N 116.62W
01/20/2017  M72 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION BURNS CANYON /BCNC1/.

&&

NWS SAN DIEGO CA
IRIS SYSTEM
Local storm report, Jan 20, 11:36 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1136 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 SSE DEL MAR           32.88N 117.23W
01/20/2017  U1.00 INCH       SAN DIEGO          CA   BROADCAST MEDIA

            TWO EUCALYPTUS TREES SMASHED 5 CARS AT UCSD,
            SATURATED SOILS APPEAR TO BE THE CAUSE. TIME
            IS APPROXIMATE.

&&

ALBRIGHT
Local storm report, Jan 20, 11:37 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1137 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     NON-TSTM WND DMG 3 ESE CRESTLINE         34.24N 117.24W
01/20/2017                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS DOWNED POWER LINE...LIKELY
            CAUSED BY STRONG WINDS. GUST OF 45 MPH WAS
            REPORTED NEARBY IN LAKE ARROWHEAD. .

&&

SHARRISO
Local storm report, Jan 20, 11:58 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     NON-TSTM WND DMG 2 SSE LAKE ARROWHEAD    34.24N 117.18W
01/20/2017                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS DOWNED POWER LINE ACROSS ROADWAY
            IN SKYFOREST. LIKELY CAUSED BY STRONG WINDS.
            .

&&

SHARRISO
Local storm report, Jan 20, 12:02 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1202 PM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FLOOD            5 N MURRIETA HOT SPRING 33.64N 117.14W
01/20/2017                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORTS ROADWAY FLOODING IN 5 SPOTS
            BETWEEN BRIGGS AND WINCHESTER WITH ONE
            VEHICLE THAT WAS FLOATING BUT ENDED UP
            GETTING OUT OF THE FLOODED WATERS. .

&&

SHARRISO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:56 AM PSTBeach Hazards StatementSGXOrange, San Diego12 hr
Jan 20, 10:41 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego9 hr
Jan 20, 11:46 AM PSTAreal Flood AdvisorySGXSan Bernardino8 hr
Jan 20, 12:46 PM PSTAreal Flood AdvisorySGXSan Diego8 hr
Jan 20, 12:52 PM PSTSevere Thunderstorm WarningSGXOrange23 min
Jan 20, 1:20 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino6 hr
Jan 20, 1:33 PM PSTFlash Flood WarningSGXSan Bernardino5 hr
Jan 20, 1:51 PM PSTSevere Thunderstorm WarningSGXSan Diego54 min
Jan 20, 2:03 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino5 hr
Jan 20, 2:25 PM PSTSevere Thunderstorm WarningSGXSan Diego50 min
Jan 20, 2:38 PM PSTFlash Flood WarningSGXSan Diego3 hr
Jan 20, 2:59 PM PSTFlash Flood WarningSGXSan Diego6 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.